People associate high testosterone with overt signs of machismo--aggression, risky behavior, huge muscles and plenty of facial hair. But those beliefs originate from men with excessively high testosterone through using steroids or other performance-enhancing substances. They may have more to do with the drugs than with the hormone. Naturally occurring high testosterone is a rare problem in men and produces few if any visible symptoms.
Look for the physical signs. Men who have abused steroids have sudden and sharp increases in muscle mass. They may also have acne and swollen legs and feet from fluid retention. Steroid users may gain weight because of increased appetite.
Look for the psychological and behavioral signs. These include insomnia and uncommonly aggressive behavior. Steroid users have mood swings, alternating between a sense that all is well and total irritability. Their judgment may be compromised, leading them to make risky decisions.
Listen to the man's health complaints. Steroid users suffer headaches and have difficulty urinating because of prostate enlargement. They also may have shrunken testicles and impotence, though it is unlikely that a man would discuss those problems openly.
Have a test done at the doctor's office. Men who are concerned that their testosterone levels may be too high can have their levels checked with a simple blood test. In general, a normal level of testosterone is 300 to 1,000 nanograms per dialeter.